Thanks to Megan Lockwood for presenting a case of a 69 yo male h/o metastatic melanoma s/p treatment with PD-1 inhibitors (nivolumab and pembrolizumab) presenting with several days of cough, diarrhea, and several weeks of weight loss, ultimately found to be Coronavirus positive however still unexplained weight loss.
- PD-1 Inhibitors & advanced melanoma
- Both CTLA-4 and PD-1 inhibitors are effective in patients with advanced melanoma
- MOA Simplified – PD-1 inhibitors cause T cell activation which attack the malignancy!
- in malignancies the tumors overexpress PD-1 which causes a down-regulation of T-cell function
- Tx is associated with immune-related adverse events (irAEs) – which can be severe or fatal
- Most commonly dermatologic, diarrhea/colitis, hepatotoxicity, endocrinopathies (hypophysitis, autoimmune thyroid dz, adrenal insufficiency)
- Moderate irAEs —> stop the agent and consider corticosteroids if doens’t resolve in a week
- Severe/Life-Threatening irAE —> permanently discontinue and give corticosteroids
- 2015 NEJM article – found that those with advanced melnoma treated with Nivolumab had significantly longer progression-free survival
- LT Pearl – Coronavirus can be very virulent (or as Jeff Kohlwes says “tres sick”)
- Make up 5-10% of community acquired respiratory tract infections
- Clinical Manifestations
- Respiratory – influenza-like illness, acute exacerbations of chronic bronchitis, pneumonia, COPD exacerbations
- Enteric – most commonly diarrhea
- Tx – NONE currently —> supportive care
- Severe Acute Respiratory Syndrome (SARS) & Middle East Respiratory Syndrome (MERS) are coronaviruses!